Massachusetts, 2003High Wind in Massachusetts, November 13 to 14, 2003
November 13 to 14, 2003 · NWS BOX · 21 events in 21 counties and zones
Low pressure moving through the St. Lawrence valley brought high winds to much of southern New England.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moving through the St. Lawrence valley brought high winds to much of southern New England. In Massachusetts, peak wind gusts of 50 to 60 mph brought down trees and power lines over much of the state, and disrupted electric service to about 12,000 customers. The hardest hit area was in Western Massachusetts, where power was not restored for two days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 13, 1:55 PM EST, 5 hours 5 minutes earlier.
Area forecast discussion, Nov 13, 1:55 PM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
146 PM EST THU NOV 13 2003...COR TO ADD LONGER MARINE SECTION
.SHORT TERM (TONIGHT THRU FRIDAY AFTERNOON)...
WINDS HAVE BEEN HOWLING OVER MUCH OF NEW YORK STATE AND
PENNSYLVANIA THIS AFTERNOON WITH POWER OUTAGES AND TREES DOWN.
NUMEROUS LOCATIONS IN THIS REGION REPORTING WIND GUSTS OVER 50 MPH.
STRONGEST WINDS JUST OFF THE DECK ARE IN THIS REGION CURRENTLY.
ACROSS OUR REGION WINDS HAVE GENERALLY BEEN IN THE 25 TO 40 MPH WITH
GUSTS TO 50 MPH IN OUR FAR SOUTHWEST ZONES. HOWEVER...A SECONDARY
COLD FRONT WILL BE MOVING THROUGH THIS EVENING. 850 MB WINDS ARE
SHOWN TO INCREASE FROM AROUND 45 KT NOW...TO NEAR 65 KT AFTER 03Z.
AS THE FLOW TURNS WEST NORTHWEST...EXPECT A DECENT AMOUNT OF THIS TO
BE ABLE TO MIX DOWN. STILL COULD SEE WIND GUSTS OVER 50 MPH...
WITH SECONDARY SURGE. ALSO...WOULD EXPECT TO SEE REPORTS OF TREE
LIMBS DOWN AND POWER OUTAGES. THEREFORE...WILL CONTINUE THE HIGH WIND
WARNING THROUGH TONIGHT.
SECONDARY CONCERNS WILL REVOLVE AROUND PRECIPITATION CHANCES
TONIGHT. RAPIDLY RISING THETA SURFACES WILL OFFSET DOWNGLIDE SHOWN
ISENTROPICALLY. THEREFORE... A BAND OF SNOW SHOWERS TO MOVE
INTO PORTIONS OF WESTERN MASSACHUSETTS...AS WELL AS PORTIONS OF
SOUTHERN NEW HAMPSHIRE WITH THE SECONDARY SURGE. THIS ACTIVITY
SHOULD NOT LAST LONG ALTHOUGH IT COULD ARRIVE IN A BRIEF BURST.
COULD SEE A COATING TO ONE HALF INCH OF SNOW ON THE HIGH TERRAIN.
OTHERWISE...ACROSS THE CONNECTICUT VALLEY AND THE REST OF THE REGION
SHOULD JUST EXPECT A FEW SPRINKLES OR SNOW FLURRIES WITH THE SURGE.
LOW TEMPERATURES SHOULD GENERALLY FALL INTO THE MID 20S OVER THE FAR
NORTHWEST...TO THE LOWER 30S IN THE EASTERN ZONES BASED ON CURRENT
READINGS IN SOUTHEAST CANADA.
STRONG WEST TO NORTHWEST FLOW ALOFT WILL ALLOW FOR THE CONTINUATION
OF STRONG WINDS ON FRIDAY. IN FACT...WINDS AT 3000 FEET ARE STRONG
TOMORROW THAN THIS AFTERNOON...AND EXPECT MUCH OF THIS TO MIX DOWN.
THEREFORE...LATER SHIFT WILL LIKELY NEED TO GO WITH A WIND
ADVISORY OR AN EXTENSION TO THE HIGH WIND WARNING. DESPITE VERY
COLD TEMPERATURES ALOFT...STRONG DOWNSLOPE WILL ALLOW THE MERCURY
TO CLIMB INTO THE MID 30S...TO THE LOWER 40S. FWC TEMPERATURES IN
THE UPPER 40S SEEM WAY WITH FAIR WEATHER CUMULUS DESPITE DOWNSLOPE.
&&
.MARINE...
WILL CONTINUE WITH STORM WARNINGS TONIGHT FOR ALL OF THE
OUTER-WATERS AS WELL AS THE SOUNDS. VERY COLD AIR ALOFT MOVING OVER
THE WARM WATERS WILL ALLOW FOR INCREDIBLE MIXING SO WE SHOULD BE
CLOSE TO THE 48 KT WIND GUST THRESHOLD. HOWEVER...WILL BE
DOWNGRADING TO GALE WARNINGS OVER BOSTON HARBOR...CAPE COD BAY...AND
NARR BAY. IT WOULD BE EXTREMELY TOUGH TO GET 48 KT GUSTS FOR 3 HOURS
IN THESE LOCATIONS.
IN THE LONGER TERM...STRONG PRESSURE GRADIENT AND STEEP LOW LEVEL
LAPSE RATES WILL LIKELY CONTINUE GALES THROUGH FRI NIGHT AND
POSSIBLY INTO SAT MORNING. GRADIENT AND COLD AIR ADVECTION EASES
LATER SAT...WITH WIND AND SEAS DIMINISHING BELOW SMALL CRAFT
ADVISORY CRITERIA. LIGHT WIND AND SEAS SUN AND MON...THEN BACK ON
THE UP SWING LATER TUE WITH NEXT SYSTEM APPROACHING. GIVEN MODEL
CONTINUITY ON TROF AMPLIFICATION...COULD SEE SOUTH-SOUTHEAST GALE
DEVELOP LATE TUE.
&&
.AVIATION...
STRONG WEST WINDS WILL CONTINUE THROUGH FRIDAY AFTERNOON.
SCATTERED TO BROKEN CEILINGS BETWEEN 3500 AND 6000 FEET WILL MOVE
INTO THE REGION LATE THIS AFTERNOON AND PERSIST THROUGH THE NIGHT.
ALSO COULD BE A BRIEF HEAVY SNOW SHOWER OVER PORTIONS OF WESTERN MA
WHICH COULD REDUCE VISIBILITY TO UNDER 1 MILE FOR A VERY SHORT
TIME. OTHERWISE...NO RESTRICTIONS ON VISIBILITIES EXPECTED.
&&
.MEDIUM RANGE (FRI NIGHT THROUGH SUN NIGHT)...
12Z ETA...GFS AND CANADIAN ARE NOW INDICATING A SLOWER DEPARTURE OF
THE INTENSE MARITIME LOW. THUS...BLUSTERY/WINDY CONDITIONS WILL
PERSIST INTO FRI NIGHT AND POSSIBLY LINGER INTO SAT.
NOTICEABLE HEIGHT RISES AND SURFACE RIDGING TAKE PLACE SAT NIGHT
INTO SUN. COULD POSSIBLY MAKE A RUN AT 50 SUN WITH TEMPS WARMING
ALOFT AND STILL SOME MIXING WITH LIGHT NORTHWEST SURFACE FLOW. MID
AND HIGH CLOUDS INCREASE LATER IN THE DAY SUN FROM WEST TO EAST...AS
LOW AMPLITUDE UPPER TROF MOVES FROM THE GREAT LAKES EAST INTO NEW
ENGLAND. NOT EXPECTING ANY PRECIP WITH THIS FEATURE AS PLENTY OF
LOW TO MID LEVEL RIDGING AND ASSOCIATED DRY AIR IN PLACE ACROSS THE
REGION.
.LONG RANGE (MON THROUGH THU)...
AFTER QUIET WEATHER THIS WEEKEND...06Z GFS...00Z CANADIAN...
OPERATIONAL 00Z GFS AND 00Z MEDIUM RANGE ENSEMBLES ALL CONTINUE TO
FORECAST A FAIRLY LARGE AMPLITUDE TROF ENTERING THE PLAINS EARLY
NEXT WEEK. 00Z CANADIAN AND 00Z OPERATIONAL GFS ARE A BIT MORE
AMPLIFIED THAN THE 00Z ENSEMBLES. NEVERTHELESS...ALL MODELS ARE IN
AGREEMENT THAT THIS TROF BECOMES NEGATIVELY TILTED AND IN THE
PROCESS TAPS GULF AND ATLANTIC MOISTURE...LEADING TO A MAJOR RAIN
EVENT HERE IN THE NORTHEAST TUE AND WED. THUS...WILL INCREASE POPS
TO HIGH CHANCE (40-50%) FOR THIS PERIOD. IN ADDITION...BASED ON
SMALL SPREAD AMONG ENSEMBLES...WILL LEAN TOWARD HEAVY QPF FROM 00Z
OPERATIONAL GFS. THEREAFTER...ENSEMBLES IN GOOD AGREEMENT ON
LIFTING TROF OUT OF THE NORTHEAST THU.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING TODAY AND TONIGHT ZONES 2>4.
MA...HIGH WIND WARNING TODAY AND TONIGHT ZONES 2>4-8>13-15>24.
NH...HIGH WIND WARNING TODAY AND TONIGHT ZONES 11, 12, 15
RI...HIGH WIND WATCH THU AND THU NIGHT ZONES 1>8.
MARINE...STORM WARNINGS OUTER WATERS AND SOUNDS, GALE WARNINGS
HARBOR AND BAYS
BOX FORECAST TEAM
SHORT TERM...FRANK
LONG TERM...NOCERA
Hazardous weather outlook, Nov 13, 4:41 PM EST, 2 hours 19 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-141030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
441 PM EST THU NOV 13 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.
.DAY ONE...
A HIGH WIND WARNING IS IN EFFECT THROUGH 6 AM FRIDAY FOR ALL OF OUR
FORECAST AREA. REFER TO THE STATEMENT UNDER THE WMO HEADER WWUS71
NPWBOX.
SUSTAINED WINDS OF 30 TO 40 MPH WILL OCCUR TONIGHT. WIND GUSTS IN
THE 50 TO 60 MPH RANGE ARE EXPECTED AFTER MIDNIGHT AND INTO THE
PREDAWN HOURS OF FRIDAY...ESPECIALLY IN THE HIGHER ELEVATIONS...AND
ALONG THE MASSACHUSETTS AND RHODE ISLAND COAST. THESE WINDS HAVE THE
POTENTIAL TO BRING DOWN TREES...BRANCHES AND POWER LINES AND CAUSE
NUMEROUS POWER OUTAGES.
STORM WARNINGS ARE IN EFFECT FOR ALL OF THE COASTAL WATERS. GALE
WARNINGS ARE POSTED FOR BOSTON HARBOR...CAPE COD AND NARRAGANSETT
BAYS. SEAS OF 15 TO 20 FEET ARE FORECAST FOR THE WATERS JUST OFF THE
SOUTH COAST...OUT TO 25 NAUTICAL MILES. THIS WILL BE DANGEROUS SEA
CONDITIONS FOR MARINERS IN SMALLER VESSELS OR FOR THOSE WITH LESS
EXPERIENCE.
.DAYS TWO THROUGH SEVEN...
STRONG AND POSSIBLY DAMAGING WINDS ARE STILL POSSIBLE FRIDAY
AFTERNOON...WE WILL NEED TO WAIT AND SEE IF THE WARNING WILL NEED TO
BE EXTENDED...OR IF A WIND ADVISORY WILL BE ISSUED FOR FRIDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH
MONDAY. ALTHOUGH...BY MID WEEK A MAJOR RAIN AND WIND EVENT IS
POSSIBLE...AS LOW PRESSURE STRENGTHENS ACROSS THE GREAT LAKES AND
THEN INTO NEW YORK STATE.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS REQUESTED FOR THE WIND EVENT THROUGH TONIGHT...
AND POSSIBLY INTO FRIDAY. AMATEUR RADIO OPERATORS AND OTHER SKYWARN
SPOTTERS SHOULD BE PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER
SERVICE OF WIND DAMAGE...INCLUDING TREES OR WIRES DOWNED...LARGE
LIMBS DOWNED...ROOF OR WINDOW DAMAGE...ETC. ALSO...REPORT ANY
SUSTAINED WINDS IN EXCESS OF 40 MPH OR WIND GUSTS OF 58 MPH OR MORE.
NOCERA/HF
High Wind, Western Franklin
- When
- November 13, 7:00 PM EST to November 14, 3:00 PM EST
- Where
- Western Franklin forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
High Wind, Barnstable
- When
- November 13, 7:00 PM EST to November 14, 3:00 PM EST
- Where
- Barnstable forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.684, -70.274 (the zone’s center; the record gives no point)
High Wind, Dukes
- When
- November 13, 7:00 PM EST to November 14, 3:00 PM EST
- Where
- Dukes forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.389, -70.699 (the zone’s center; the record gives no point)
High Wind, Eastern Franklin
- When
- November 13, 7:00 PM EST to November 14, 3:00 PM EST
- Where
- Eastern Franklin forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
High Wind, Eastern Hampden
- When
- November 13, 7:00 PM EST to November 14, 3:00 PM EST
- Where
- Eastern Hampden forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.135, -72.632 (the zone’s center; the record gives no point)
High Wind, Eastern Hampshire
- When
- November 13, 7:00 PM EST to November 14, 3:00 PM EST
- Where
- Eastern Hampshire forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
High Wind, Eastern Norfolk
- When
- November 13, 7:00 PM EST to November 14, 3:00 PM EST
- Where
- Eastern Norfolk forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
High Wind, Eastern Plymouth
- When
- November 13, 7:00 PM EST to November 14, 3:00 PM EST
- Where
- Eastern Plymouth forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.079, -70.960 (the zone’s center; the record gives no point)
High Wind, Nantucket
- When
- November 13, 7:00 PM EST to November 14, 3:00 PM EST
- Where
- Nantucket forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.270, -70.022 (the zone’s center; the record gives no point)
High Wind, Northern Bristol
- When
- November 13, 7:00 PM EST to November 14, 3:00 PM EST
- Where
- Northern Bristol forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
High Wind, Northern Worcester
- When
- November 13, 7:00 PM EST to November 14, 3:00 PM EST
- Where
- Northern Worcester forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
High Wind, Southeast Middlesex
- When
- November 13, 7:00 PM EST to November 14, 3:00 PM EST
- Where
- Southeast Middlesex forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
High Wind, Southern Bristol
- When
- November 13, 7:00 PM EST to November 14, 3:00 PM EST
- Where
- Southern Bristol forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
High Wind, Southern Plymouth
- When
- November 13, 7:00 PM EST to November 14, 3:00 PM EST
- Where
- Southern Plymouth forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.987, -70.737 (the zone’s center; the record gives no point)
High Wind, Southern Worcester
- When
- November 13, 7:00 PM EST to November 14, 3:00 PM EST
- Where
- Southern Worcester forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
High Wind, Suffolk
- When
- November 13, 7:00 PM EST to November 14, 3:00 PM EST
- Where
- Suffolk forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.264, -71.125 (the zone’s center; the record gives no point)
High Wind, Western Hampden
- When
- November 13, 7:00 PM EST to November 14, 3:00 PM EST
- Where
- Western Hampden forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.135, -72.632 (the zone’s center; the record gives no point)
High Wind, Western Hampshire
- When
- November 13, 7:00 PM EST to November 14, 3:00 PM EST
- Where
- Western Hampshire forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
High Wind, Western Middlesex
- When
- November 13, 7:00 PM EST to November 14, 3:00 PM EST
- Where
- Western Middlesex forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
High Wind, Western Norfolk
- When
- November 13, 7:00 PM EST to November 14, 3:00 PM EST
- Where
- Western Norfolk forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
High Wind, Western Plymouth
- When
- November 13, 7:00 PM EST to November 14, 3:00 PM EST
- Where
- Western Plymouth forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.987, -70.737 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Pennsylvania, November 13, 20033 deaths · $50,000 · 71 kt wind · 34 events
- High Wind in Pennsylvania, November 13, 20031 death · 3 injured · $2.2 million · 52 kt wind · 10 events
- Strong Wind in Maryland, November 13, 20031 death · $70,000 · 1 event
- High Wind in New York, November 13, 20031 death · 2 injured · 57 kt wind · 16 events
- High Wind in New York, November 13, 20031 death · 56 kt wind · 15 events
- High Wind in New Jersey, November 13, 20035 injured · $2.0 million · 58 kt wind · 21 events
- Strong Wind in Pennsylvania, November 13, 20031 death · 1 event
- Strong Wind in Virginia, November 13, 20032 injured · $1.1 million · 52 kt wind · 22 events
- High Wind in New York, November 13, 2003$900,000 · 58 kt wind · 18 events
- High Wind in Delaware, November 13, 20031 injured · $500,000 · 61 kt wind · 4 events
- High Wind in New York, November 13 to 14, 20031 injured · $275,000 · 64 kt wind · 14 events
- Strong Wind in Maryland, November 13, 20031 injured · $231,000 · 55 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336150, 5336151, 5336152, 5336153, 5336154, 5336155, 5336156, 5336157, 5336158, 5336159, 5336160, 5336161, 5336447, 5336448, 5336449, 5336450, 5336451, 5336452, 5336453, 5336454, 5336455.